Alert archive / Washington / Flash Flood Warnings in 2021

Flash Flood Warning 1, NWS Portland, OR

January 13, 2021Skamania County, Washington; Multnomah County, Oregon

NWS Portland, OR issued this flash flood warning at Jan 13, 2021, 5:22 AM PST for Skamania County, Washington; Multnomah County, Oregon. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2021, 5:22 AM PST (13:22 UTC)
Expired
Jan 13, 2021, 11:15 AM PST
In force
6 hr
Issued by
NWS Portland, OR
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Multnomah County, OR, Skamania County, WA

The radar

The Portland,OR radar (KRTX), 72 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS56 KPQR 131322
FFWPQR
ORC051-WAC059-131915-
/O.NEW.KPQR.FF.W.0001.210113T1322Z-210113T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Portland OR
522 AM PST Wed Jan 13 2021

The National Weather Service in Portland has issued a

* Flash Flood Warning for...
  East Central Multnomah County in northwestern Oregon...
  South Central Skamania County in southwestern Washington...

* Until 1115 AM PST.

* At 522 AM PST, Flash flooding and landslides are ongoing.

Excessive rainfall over the warning area will cause mud and 
landslides near steep terrain. The mud and landslides can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding and landslides. Heavy
           rain overnight has led to landslides that are
           threatening homes near MP35 along Interstate 84 near
           Dodson, Oregon. Multnomah County Emergency Management
           urges residents to leave the area immediately. This is
           a life threatening situation.

  SOURCE...Emergency management.

  IMPACT...The hillsides above Dodson are reportedly unstable and
           extremely dangerous. Please evacuate the area
           immediately!

* Some locations that will experience flash flooding include...
  Multnomah Falls, Dodson and Warrendale.

ODOT encourages Dodson residents to leave the area along the 
frontage road to Yeon and to then head east on Interstate 84. 
Multnomah and Hood River EM are working on providing shelter to 
residents in Hood River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4558 12212 4558 12211 4559 12209 4560 12206
      4562 12203 4562 12201 4563 12197 4560 12195
      4555 12210

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Neuman
1 follow-up statement
768 
WGUS76 KPQR 131909
FFSPQR

Flash Flood Statement
National Weather Service Portland OR
1109 AM PST Wed Jan 13 2021

ORC051-WAC059-131919-
/O.EXP.KPQR.FF.W.0001.000000T0000Z-210113T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Multnomah OR-Skamania WA-
1109 AM PST Wed Jan 13 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM PST THIS MORNING FOR 
EAST CENTRAL MULTNOMAH AND SOUTH CENTRAL SKAMANIA COUNTIES...

The heavy rain has ended. No additional flooding is expected. Please 
continue to heed remaining road closures and local evacuation 
notices.

LAT...LON 4558 12212 4558 12211 4559 12209 4560 12206
      4562 12203 4562 12201 4563 12197 4560 12195
      4555 12210

$$

01

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 3:43 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 13, 3:43 AM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Portland OR
343 AM PST Wed Jan 13 2021

.SYNOPSIS...Locally heavy rain is coming to an end across the
forecast area this morning as a cold front pushes into eastern WA/OR.
However, a handful of rivers are already above flood stage, and many
are still rising. Most rivers should crest today and are expected to
recede thereafter. High pressure will build into the region for much
quieter weather by this evening. There will be plenty of night and
morning fog in the valleys tonight and Thursday night. Much weaker
frontal systems will bring chances of rain and Cascades snow Friday
and again Sunday.

&&

.SHORT TERM...Today through Friday...Impressive wind and rain event
is wrapping up across SW Washington and NW Oregon. Vigorous low
pressure developed along a slow moving frontal zone, just off the
Washington coast. As this developed into a 988 mb low, it pushed a
potent cold front onshore and across western WA/OR. As is often the
case with developing lows, winds overperformed a bit, especially
inland. Gusts in the 40s were fairly common across the Willamette
Valley, with gusts in the 50s/60s common for the coast and higher
terrain. The High Wind Warning verified nicely along the coast, but
inland areas took some damage as well. At the peak of the event local
utilities reported nearly 100k customers without power in our
forecast area, and there are many reports of branches or weaker trees
downed by the wind and soggy ground. Speaking of soggy ground, a
handful of landslides have occurred across the forecast area, and
several rivers have already reached flood stage. Many are still
rising, but most should crest today. Please see our flood warnings
and statements for more info on the ongoing flood event.

Rainfall with this system has been impressive. We will be sending a
Public Information Statement (PNSPQR) this morning with a roundup of
rain and wind reports. Nearly all locations in our forecast area have
received at least 1 inch of rain over the past 36 hours, with many
lowland locations exceeding 2 inches, especially Salem northward.
Coastal areas have generally received 2-4 inches from this event.
Rainfall totals in the higher terrain have been downright impressive
- many locations are over 5 inches, with the big "winners" appearing
to be June Lake SNOTEL and Huckleberry Ridge which are each just shy
of 10 inches for the event. Thus it is not surprising we are seeing
so many hydro issues this morning.

Fortunately, things are winding down across the forecast area as our
cold front moves into eastern WA/OR. Cooler air is causing rain to
turn to snow above ~4500 feet, but precip is rapidly tapering to
showers as higher pressure moves in from the Pacific. So, the Cascade
passes could see around an inch or so of snow, but impacts should be
minimal. High pressure will focus east of the Cascades tonight and
Thursday morning, allowing east winds to develop again through the
Columbia Gorge. While this should eradicate the fog threat for the
eastern PDX metro by Thursday, the east winds do not appear quite
strong enough to break inversions in the Willamette Valley south and
west of Portland's West Hills, nor for most valleys of SW Washington.

Most guidance suggests our next incoming front is due Friday morning,
and that it will be much weaker than the system we've dealt with the
past 24-48 hours. This appears to be a run-of-the-mill clipper-like
system; fast moving and without access to significant moisture. Will
need to keep an eye on temperatures in the Hood River Valley as
precip spreads that way Friday morning, but NBM suggests temperatures
generally above freezing with only a 20-30% chance of freezing rain
at Parkdale Friday morning.

Suspect NBM temperatures may be a little too warm Friday with weak
low-level flow and plenty of low-level moisture, but we've had bigger
fish to fry on this shift with all the ongoing weather. Bottom line
is future shifts may need to look into keeping highs in the 40s for
inland areas Friday afternoon if it continues to appear cloudiness
will linger well into the day Friday.  Weagle

.LONG TERM...Friday night through Tuesday...In general, the extended
forecast period looks much quieter than the past 24-48 hours. In
response to deep downstream upper troughing over the eastern United
States, upper level ridging will likely be amplifying across the
western United States and NE Pacific. The 06z GFS and 00z ECMWF/GEM
all suggest a weak clipper system brushing by to our north Sunday,
possibly bringing some light rain and Cascades snow. Overall though,
it appears the most noticeable trend in the long term will be toward
drier weather with more seasonable temperatures.  Weagle

&&

.HYDROLOGY...The multi-round moderate to heavy rain event of the
past 36 hours is quickly coming to an end this morning. Any
lingering rainfall should have little impact on area rivers.
However, there is plenty of water draining area creeks and rivers
that many of our bigger rivers remain well above flood stage.
Fortunately, many of our smaller creeks and rivers will likely crest
over the next several hours. However, as this water works its way
down some of our larger river systems, a few additional rivers
appear poised to rise above minor flood stage over the next day or
two. This includes Cowlitz River at Kelso, the Clackamas River at
Estacada and the Hood River at Hood River. In addition, the Tualatin
River at Farmington, the South Yamhill River at McMinnville and the
Pudding River appear to be the next most likely rivers to reach
minor flood stage. Will hold off on issuing warnings for now given
some uncertainty in these river forecasts at this point. We also are
paying close attention to the Clackamas River at Oregon City. Expect
the Willamette River to be on the rise this week and likely exceed
bankfull in places, but at this point it appears it should remain
well below minor flood stage at our various forecast points along
the river. /Neuman

&&

.AVIATION...Post frontal conditions are vastly improved this
morning. Widespread low end VFR cigs will be interrupted by
periodic MVFR cigs 025-030. Generally expect VFR conds to
continue, although some fair weather cumulus with bases 025-035
will develop across the area. This may lead to bkn cigs over the
terrain, but probably not as much so for the terminals. This
clouds should dissipate near 01Z. Developing offshore flow will
bring lower dew points, however, there will likely be enough
residual ground moisture to offset the drier incoming air. If
so, then will have a good chance at seeing valley fog develop at
some point after 14/08Z or so.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Expect VFR conds for most of the next 24
hours. However, clouds over the approach terrain may become BKN
at FL025-035 during daylight hours today. /JBonk

&&

.MARINE...Front has moved well inland with conditions easing in
its wake. Winds will ease this morning, but not after a few gusts
up to 35 kt across the northern waters. Generally though, will
see gusts up to 30 kt ease by later this morning. Seas will be
much slower to subside and will remain in the upper teens this
morning receding to the mid teens around 10 AM or so. Then
expect a very gradual decrease, finally reaching below 10 ft near
10 AM Thursday.

A much weaker cold front is expected to move into the waters
Thursday night bringing small craft advisory level winds, followed
by another long period westerly swell train arriving Friday and
building seas back into the range of 15 to 20 ft late Friday
and Friday night. Then another short break before the next front
arrives Saturday night with again another trailing set of
elevated seas Sunday. /JBonk

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch until 10 AM PST this morning for Cascade Foothills
     in Lane County-Cascades in Lane County-Central Coast Range
     of Western Oregon-Central Columbia River Gorge-Central
     Oregon Coast-Central Willamette Valley-Coast Range of
     Northwest Oregon-Greater Portland Metro Area-Lower
     Columbia-North Oregon Coast-Northern Oregon Cascade
     Foothills-Northern Oregon Cascades-South Willamette Valley-
     Western Columbia River Gorge.

     Coastal Flood Advisory until 4 PM PST this afternoon for
     Central Oregon Coast-North Oregon Coast.

WA...Flood Watch until 10 AM PST this morning for Central Columbia
     River Gorge-Greater Vancouver Area-I-5 Corridor in Cowlitz
     County-South Washington Cascade Foothills-South Washington
     Cascades-South Washington Coast-Western Columbia River
     Gorge-Willapa Hills.

     Coastal Flood Advisory until 4 PM PST this afternoon for South
     Washington Coast.

PZ...Small Craft Advisory until 10 AM PST Thursday for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 6 PM PST this evening for Columbia
     River Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Jan 13, 12:28 AM PST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Portland OR
1228 AM PST Wed Jan 13 2021

ORZ004-006>008-010>016-WAZ019-039-040-045-046-130915-
Northern Oregon Cascades OR-Cascades in Lane County OR-
South  Willamette Valley OR-Northern Oregon Cascade Foothills OR-
Central Columbia River Gorge OR-Greater Portland Metro Area OR-
Upper Hood River Valley OR-Cascade Foothills in Lane County OR-
Central Willamette Valley OR-Western Columbia River Gorge OR-
Central Coast Range of Western Oregon OR-
South Washington Cascades WA-Western Columbia River Gorge WA-
Central Columbia River Gorge WA-Greater Vancouver Area WA-
South Washington Cascade Foothills WA-
1228 AM PST Wed Jan 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...HOOD RIVER...
SOUTHEASTERN YAMHILL...MULTNOMAH...LINN...LANE...CLACKAMAS...EASTERN
BENTON...MARION...SOUTHEASTERN WASHINGTON...SKAMANIA...CLARK AND
EASTERN COWLITZ COUNTIES UNTIL 115 AM PST...

At 1226 AM PST, Doppler radar was tracking a line of intense rain
and wind along a front extending from 9 miles south of Randle to
near Brownsville.
Movement was southeast at 50 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Eugene, Salem, Corvallis, Albany, Oregon City, Battle Ground,
Washougal, Sandy, Sweet Home, Hood River, Oakridge, Stevenson,
Cascade Locks, Detroit, Cougar, Portland Downtown, Mount St. Helens,
Government Camp, Coldwater Ridge Visitors Center and Vancouver
Downtown.

This includes the following highways in Washington...
 Interstate 5 between mile markers 1 and 11.
 Interstate 205 between mile markers 27 and 37.
 State Route 14 between mile markers 1 and 65.
 State Route 503 between mile markers 2 and 43.
 State Route 504 between mile markers 36 and 51.

This includes the following highways in Oregon...
 Interstate 5 between mile markers 169 and 308.
 Interstate 205 between mile markers 1 and 26.
 Interstate 84 between mile markers 1 and 67.
 U.S. Highway 20 west of Corvallis between mile markers 49 and 56.
 U.S. Highway 20 from Corvallis to Albany between mile markers 1 and
11.
 U.S. Highway 20 east of Albany between mile markers 1 and 81.
 U.S. Highway 26 west of Portland between mile markers 67 and 73.
 U.S. Highway 26 east of Portland between mile markers 1 and 65.
 U.S. Highway 30 west of Portland between mile markers 1 and 7.
 State Highway 22 from Valley Junction to Salem between mile markers
20 and 26.
 State Highway 22 east of Salem between mile markers 2 and 81.
 State Highway 35 between mile markers 58 and 102.
 State Highway 58 between mile markers 0 and 61.
 State Highway 126 west of Eugene between mile markers 23 and 52.
 State Highway 126 from Eugene to McKenzie Bridge between mile
markers 0 and 55.
 State Highway 126 from McKenzie Bridge to the Santiam Highway
between mile markers 1 and 19.

LAT...LON 4354 12274 4354 12311 4378 12314 4381 12346
      4395 12375 4639 12231 4639 12153 4578 12161
      4570 12144 4552 12144 4526 12148 4526 12170
      4509 12165 4501 12180 4490 12171 4480 12182
      4449 12185 4410 12177 4344 12214 4344 12274
TIME...MOT...LOC 0826Z 300DEG 42KT 4640 12203 4443 12308

Neuman
Local storm report, Jan 13, 1:07 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
107 AM PST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     NON-TSTM WND DMG 1 E CORVALLIS           44.57N 123.26W
01/13/2021                   BENTON             OR   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

SMW
Local storm report, Jan 13, 1:22 AM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
122 AM PST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     NON-TSTM WND DMG 1 N KEIZER              45.01N 123.02W
01/13/2021                   MARION             OR   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

SMW
Local storm report, Jan 13, 1:30 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
130 AM PST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            1 NNW TIGARD            45.44N 122.78W
01/13/2021                   WASHINGTON         OR   PUBLIC

            VIDEO FROM PUBLIC SHOWS FANNO CREEK RUNNING
            OVER NORTH DAKOTA ST IN TIGARD.

&&

SMW

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 9:09 PM PSTAreal Flood AdvisoryPQRClark, Cowlitz, Pacific, Skamania, Wahkiakum9 hr
Jan 13, 12:28 AM PSTSpecial Weather StatementPQRClark, Skamania47 min
Jan 13, 6:26 AM PSTAreal Flood AdvisoryPQRClark, Cowlitz, Pacific, Skamania, Wahkiakum109 min
Jan 13, 8:22 AM PSTAreal Flood AdvisoryPQRClark, Cowlitz, Pacific, Skamania, Wahkiakum4 hr
Jan 12, 10:56 PM PSTRiver Flood WarningPQRClackamas, Multnomah13 hr
Jan 13, 12:04 AM PSTSmall Craft AdvisoryPQR4 days
Jan 13, 12:18 AM PSTRiver Flood WarningPQRColumbia16 hr
Jan 13, 12:44 AM PSTRiver Flood WarningPQRTillamook17 hr
Jan 13, 12:47 AM PSTRiver Flood WarningPQRBenton, Lincoln18 hr
Jan 13, 1:40 AM PSTAreal Flood AdvisoryPQRClackamas, Lane, Linn, Marion5 hr
Jan 13, 3:26 AM PSTAreal Flood WarningPQRHood River6 hr
Jan 13, 10:22 AM PSTRiver Flood WarningPQRClackamas12 hr
Jan 13, 1:31 PM PSTRiver Flood WarningPQRYamhill38 hr
Jan 13, 1:31 PM PSTRiver Flood WarningPQRClackamas, Marion48 hr

Nearby

Flash Flood Warnings in Washington, 2021Flash Flood Warnings in Oregon, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.